choked on my pills and passed out

Discussion in 'Fibromyalgia Main Forum' started by Shannonsparkles, Jan 20, 2006.

  1. Shannonsparkles

    Shannonsparkles New Member

    I swallow so many pills every morning, maybe 20 with breakfast? 3 or 4 at a time. Sometimes they catch in my throat and I start to black out, but I can usually force them down with a strong gulp of water, or lean over the sink this mucus will start comming into my throat so that with a lot of straining and awful gurgling noises I can get them down. Usually don't have a problem though.

    I didn't notice my pills sticking in my throat more than usual this morning. Took the breakfast pills, sat down at the computer, chewed one potato chip and swallowed it, and then I could feel this huge "pill jam" in my throat. I tried gulping water, but that just put more pressure in my throat and I started to black out, tried to run to to the bathroom in case I was going to barf. But I woke up later halfway between the computer room and the bathroom feeling like I'd just had my bell rung. I hit my chin and face in falling, and seem to have landed on my thumb some how, so that it hurts to move it.

    I can breathe during a pill jam - I think. Don't know why it would make me pass out like this. I even start to pass out when gulping too much WATER at one time, get a pain in throat or chest and everything goes dark. Why? Right now I just feel lucky that I didn't choke.
  2. darude

    darude New Member

    Just before getting these dd's I choked. Eating a piece of meat and it got stuck so grabbed some water - didn't know it would make it worse. Luckily my son was home so i grabbed him choking, couldn't speak so pointed to throat. He called 911 and then did heamlich(sp) manouvere. Thank god after a few tries it came out. BUT my body went into panic and my throat was bleeding. After that i had difficulty swallowing, even water AND THEN these dd's. I often wonder if it had anything to do with. I was close to passing out too it's very scarey stuff. Occasionally it happens now just seems as tho throat not working right.
  3. elsa

    elsa New Member

    Maybe one pill at a time?!? ... Glad you are alright.

    If it happens again ... find your belly button with one finger, then make a fist with your other hand and place it in the middle of your abdomen just above the finger that found the belly button. Make sure the fist is thunb side against your abdomen.

    Place the hand that found the belly button on top of your fisted hand .... find a straight edge, like the back of a chair and lean into it pretty hard using your fisted hand as the target zone. It's like doing the abdominal thrusts for choking on yourself.

    This skill really does work ... know of two people who have had to help themselves out of a choking event this way.

    If it's really bad, before you do abdominal thrusts on yourself, call 911 on a land line phone. Don't hang up, just lay the phone down on a counter.

    Of course you can't speak to them and tell them what's wrong since you're choking, but they will be able to locate where your call is originating from and send help. More then likely the police as they wouldn't be sure parametics would be needed.

    I am so glad you are ok .... so many times the throat tissues get pretty banged up, requiring some sort of med. attention.

    When a "pill jam" happens to me, I remind myself I'm ok 'cause I can breath and that pills dissolve. That helps to keep me from becoming un-glued.

  4. TwinMa

    TwinMa New Member

    That's terrifying! I think this was your wake up call to only take 1, MAYBE 2 pills at a time. It will take a little longer, but I think you really need to do that. You will drink lots more water, too, and that's a good thing.

    I think difficulty swallowing is a sign of something, too. Unfortunately, I don't know what. Maybe someone else will know.

    Tell your doctor about this, and take less pills at one time. You got lucky this time! Learn from this experience!

  5. kch64

    kch64 New Member

    You need to take them more slowly. I'm glad you're o.k. That was scary.

    Just take your time. I know you probably think that you have so many to take that you want to get it over with, but be careful

  6. jake123

    jake123 New Member

    You might mention this to your doctor the next time you see him. You may have a hiatal hernia or an eroded esophagus. You should be taking the pills two at a time with water before you swallow and after.
    When you eat, do you have the same problem with choking? Drink plenty of water and take small bites. I just came from eating out with my stepdaughter and I took too big a bite and almost choked - will I never learn???
  7. ellikers

    ellikers New Member

    I'd ask a doc about it the next time you see one .... since you blacked out, I'm assuming that your airway was blocked by the pills in your throat, and that's really dangerous.

    Wow. I'm glad you're okay now. I would also suggest taking one pill at a time with lots of water. I almost had a similar thing happen to me recently, and then i realized that it was just too many pills at one time. It started hurting really bad about halfway down, and it really scared me. Now I only take 2 pills a time at the MAX. ANd I haven't had a problem since.
  8. I cannot really tolerate much, but, I was put on gigantic digestive enzymes (Viokase) and was supposed to take 12 of them a day (4 with each meal!!!! They were so big, they WERE a meal!!) and these pills were huge and as rough as sandpaper- no joke. ugg. Next to impossible to swallow...

    Imagine how shocked-and horrified I was when a Nurse Practitioner friend of mine told me these pills were also very commonly given to her Cystic Fibrosis patients-Mostly small children--those poor babies.

    But, I wanted to tell you, I can barely tolerate much pudding at all, nor ice cream (very intolerant of ice cream especially, so I went with pudding) but anyhow, it's really a blessing sometimes. Either one, I prefer the pudding, on scratchy or large, difficult pills, stick them in the middle of a small hunk of pudding or ice cream, they will slide right down, no choking at all.

    I don't know how I would do now, I swear I could honestly choke on air right now, (a sympathetic lol.)

    I do have to say though, that your post, where you say sometimes your pills catch in your throat and you start to black out, but can usually force* them down with a *strong gulp of water,.......then say usually don't have a problem... concerns me a bit, lol that whole thing is a problem, and you might as the others suggested, see a gastro, or your primary doc, and mention the prob, or it just could be, that you are indeed taking your pills too many at a time, and too quickly.

    I'm at the point where I have too many pills to take at one time, I get tooo full of water, and out of breath taking so many, so I have to 'take a break' and take some at morning, and about 20 minutes or so later, finish them. It is exhausting. Mentally and physically. I get nauseated from a belly full of water & pills in the a.m.

    As far as "why?" to your question of passing out when you drink water as well, I really don't have anything to offer, I can only *semi-relate* maybe... when I have been really sick with a cold, and both nostrils have been completely stuffed, and I've had to drink, and couldn't breathe through my nose, and been super thirsty, so took a big drink, and got short of breath, & light headed, otherwise, I have never come close to passing out just from taking a drink of water, it's definitely something you should talk to your doctor about. It shouldn't happen.

    Take care, Sorry your got hurt yourself, please slow down and take your time while taking your medications, & be careful. You certainly don't need injuries on top of DD, and we don't want you choking!

  9. Shannonsparkles

    Shannonsparkles New Member

    Fetl weird for a while, probably from hitting my head. But Okay now. I'll try taking them two at a time. There are some pretty big ones in there. Have to be more careful, I guess. I don't know if I'm swallowing as strongly as I used to. Does anyone know about this?
    (((( ))))

[ advertisement ]